Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Diagnosed with vitamin b12 and vitamin d deficiency. Started gaining weight and diarrhea. Causes?

DOCTOR OF THE MONTH - Sep 2012
Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
Question
I have been diagnosed with. Vitamin b12 and vitamin d deficiency. I am gaining weight rapidly and have diarrhea constantly. My ESR blood test is elevated. What might be causing this?
Posted Sun, 23 Dec 2012 in Vitamins
 
 
Answered by Dr. Das Arindam 46 minutes later
Hello,
Thank you for posting a question.

The causes of vitamine B12 deficiency are
1. Dietary deficiency. It is the most common cause.
2. Deficiency of the intrinsic factor in intestine which leads to low absorption of vitamin B12.
3. Deficiency of the factors in intestine those facilitates absorption of vitamin.

Main cause of vitamin D deficiency is low exposure to sunlight. Because, to produce vitamin D , body needs sunlight.

Increased ESR is increased in case of chronic infections like tuberculosis, neoplastic conditions like multiple myeloma.etc. But now a days, this parameter becomes less reliable due to false positive reaction s seen in various diseases.

So, overall, from these conditions it can be said, that you are suffering from multiple vitamin deficiencies along with some chronic inflammatory conditions.

The treatment of these conditions are to give proper nutritional supplements. For increased ESR, presence of chronic inflammatory conditions should be searched for.

Hope this information suffices. Let me know, if you have any more question.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with vitamin b12 and vitamin d deficiency. Started gaining weight and diarrhea. Causes? 7 minutes later
My vitamin b12 result was 155. My doctor says he doesn't need to see me as this is borderline, and I should just get a re-test in 3 months. Considering I have also been diagnosed as vitamin d deficient, and am feeling awful (joint pains, stiffness, terrible fatigue, bleeding gums, headaches, diarrhoea etc), what could be the consequences of doing nothing about either deficiency at this point?
 
 
Answered by Dr. Das Arindam 18 minutes later
Hello,
Thank you for writing back.

For vitamin B 12, you can wait for the re-test. Because, the result is really in borderline. So, it has to be re evaluated before starting the therapy. But, in this time period if you experience any neurological problem, you should take vitamin B12 supplements irrespective of the blood test report.

For vitamin D , you should consult with your treating doctor about cholecalciferol supplements. It will definitely give you relief.

In this regard, I would like to tell you that the bleeding gum indicates presence of vitamin C deficiency . For this you can take vitamin C supplements.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with vitamin b12 and vitamin d deficiency. Started gaining weight and diarrhea. Causes? 5 hours later
What condition may be causing me to have a range of vitamin deficiencies?
 
 
Answered by Dr. Das Arindam 8 hours later
Hello,
Thank you for writing back.

As i have already told you the main cause of this type of vitamin deficiency is nutritional insufficiency. That means, you are not taking adequate amount of foods containing vitamins.

So, the main purpose of our treatment is to replenish this deficiency. You can also take fresh fruits which are XXXXXXX source of many vitamins.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor